Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 27, 2008, 9:27 PM CDT for Morgan County, Sangamon County, Illinois. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 9:27 PM CDT (02:27 UTC)
- Expired
- Jul 27, 2008, 9:59 PM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 80 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 9:45 PM CDT | TSTM WND DMG | 1 W New Berlin, IL | TREE LIMB FELL ON POWER LINE KNOCKING OUT POWER TO NEW BERLIN. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 569 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 280227 SVRILX ILC137-167-280315- /O.NEW.KILX.SV.W.0243.080728T0227Z-080728T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 927 PM CDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MORGAN COUNTY IN WEST CENTRAL ILLINOIS... SOUTHERN SANGAMON COUNTY IN CENTRAL ILLINOIS... * UNTIL 1015 PM CDT. * AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ALEXANDER TO 9 MILES SOUTHWEST OF FRANKLIN...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF JACKSONVILLE TO 16 MILES EAST OF WHITE HALL...AND WAS MOVING SOUTHEAST AT 37 MPH. * LOCATIONS IMPACTED INCLUDE... WAVERLY... LOAMI... AUBURN... DIVERNON... ANOTHER LOCATION IN THIS WARNING IS...NEW BERLIN. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS. REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3952 9016 3982 9013 3963 8965 3953 8964 TIME...MOT...LOC 0227Z 303DEG 32KT 3971 8999 3948 9007 $$ BARKER
2 follow-up statements
000
WWUS53 KILX 280243
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
943 PM CDT SUN JUL 27 2008
ILC137-167-280315-
/O.CON.KILX.SV.W.0243.000000T0000Z-080728T0315Z/
MORGAN-SANGAMON-
943 PM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN SANGAMON AND EXTREME SOUTHEASTERN MORGAN COUNTIES...
AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTHWEST OF LOAMI TO 11 MILES SOUTHWEST OF
LOWDER...OR ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF VIRDEN
TO 11 MILES NORTHWEST OF CARLINVILLE...MOVING SOUTHEAST AT 37 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
THAYER...
AUBURN...
GLENARM...
DIVERNON...
LAT...LON 3952 9002 3975 8994 3968 8978 3968 8977
3963 8965 3955 8965 3953 8964
TIME...MOT...LOC 0243Z 303DEG 32KT 3963 8984 3940 8992
$$000
WWUS53 KILX 280259
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
959 PM CDT SUN JUL 27 2008
ILC137-167-280309-
/O.CAN.KILX.SV.W.0243.000000T0000Z-080728T0315Z/
MORGAN-SANGAMON-
959 PM CDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SANGAMON AND
EXTREME SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3952 9002 3975 8994 3968 8978 3968 8977
3963 8965 3955 8965 3953 8964
TIME...MOT...LOC 0259Z 303DEG 32KT 3955 8969 3932 8977
$$
BARKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:30 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 27, 8:30 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 830 PM CDT SUN JUL 27 2008 .DISCUSSION... ISSUED 830 PM CDT SUN JUL 27 2008 WELL-ORGANIZED MCS CONTINUES TO MOVE SOUTHEAST ALONG INSTABILITY GRADIENT THAT EXTENDS FROM RUSHVILLE TO JUST WEST OF SPRINGFIELD TO MARION. WIDESPREAD WIND DAMAGE HAS BEEN REPORTED WEST OF THE ILLINOIS RIVER...AND MORE DAMAGING WINDS APPEAR LIKELY THROUGH MIDNIGHT WEST OF A LINE FROM ASTORIA IN EXTREME SOUTHERN FULTON COUNTY TO PETERSBURG TO SPRINGFIELD TO TAYLORVILLE. DAMAGE MAY NOT BE AS WIDESPREAD AS EARLIER TO THE WEST DUE TO DIURNAL AIRMASS STABILIZATION AND BOUNDARY LAYER DE-COUPLING...HOWEVER THREAT WILL STILL BE SIGNIFICANT. ALTHOUGH THE SEVERE THREAT SHOULD WANE TOWARD MIDNIGHT...ADDITIONAL CONVECTION IS DEVELOPING BEHIND THE MCS ACROSS IOWA...AND THIS TREND MAY CONTINUE ON A NON-SEVERE BASIS INTO THE OVERNIGHT HOURS. NO BIG CHANGES IN THE FORECAST PHILOSOPHY AT THIS TIME...HOWEVER WILL CONTINUE WITH UPDATES BASED ON SHORT-TERM TRENDS. 04 && .AVIATION... ISSUED 615 PM CDT SUN JUL 27 2008 LARGE SEVERE THUNDERSTORM CLUSTER IN SERN IA WILL MOVE SEWD THROUGH W-CENTRAL IL BEFORE 06Z MON. ERN END OF STRONGEST STORM MAY CLIP SPI BETWEEN 02Z AND 03Z. CHANCES ARE ALSO HIGH FOR CONVECTION FOR PIA/BMI/DEC...HOWEVER STORMS SHOULD BE WEAKER OVER THESE AREAS. MAIN SHORTWAVE PRODUCING THE CONVECTION WILL BE CLEARING OUT MOST OF THE PRECIPITATION OVER CENTRAL IL AFTER 06Z. WILL INCLUDE SOME PROB30 FOR POSSIBLE SCT REDEVELOPMENT BEFORE 18Z MON...WITH CHANCES THEN LOWERING AFT 18Z MON. 04 && .PREV DISCUSSION... ISSUED 256 PM CDT SUN JUL 27 2008 MODELS REMAIN IN GOOD AGREEMENT WITH OVERALL PATTERN FCST AND EVOLUTION NEXT SEVERAL DAYS. ON THE SFC THE NAM AND GFS CONTINUE TO DIFFER WITH WHAT THE PATTERN IS SUPPOSED TO LOOK LIKE. INTERESTING THING TODAY IS THAT THE NGM LOOKS PRETTY SIMILAR TO THE GFS SFC PATTERN AND SEEMS TO HAVE A BETTER HANDLE ON THE QPF FIELDS NEXT 24HRS. BASED ON MCS PARAMETERS IN THE MODELS BELIEVE THE GFS IS TOO FAR EAST WITH THE QPF FIELDS TONIGHT AND PREFER A NAM/NGM LOCATION. MAIN CONCERN IN THE SHORT TERM IS PCPN ASSOCIATED WITH DEVELOPING MCS/BOWING SEGMENT TONIGHT. ANOTHER CONCERN IS THE RETURN OF PCPN CHANCES FOR TUE NIGHT THROUGH THUR AS ANOTHER FRONT DROPS INTO THE REGION MID WEEK. LONG TERM MODELS HAVE COME TO A BETTER AGREEMENT THIS PACKAGE AND WITH ALL PCPN CONCERNS ON THUR...ONLY REAL CONCERNS IN THE LONG TERM WILL BE HOW WARM WILL IT GET BY NEXT WEEKEND. SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT AREA OF CONVECTION HAS FINALLY DEVELOPED IN NRN IOWA THIS AFTERNOON AND APPEARS TO BE TAKING A MOVE SOUTHEAST. THIS WILL LIKELY AFFECT PARTS OF THE CWA LATE THIS AFTERNOON AND INTO THIS EVENING. MCS PARAMETERS SUGGEST THIS AREA OF CONVECTION WILL DIVE INTO NORTHWEST PARTS OF THE CWA THIS EVENING. MODEL QPF FIELDS AND OTHER PARAMETERS SUGGEST THE PCPN WILL TAKE A MORE SOUTHERLY TRACK INTO EASTERN IOWA AND EASTERN MO THIS EVENING. HAVE INCREASED POPS IN THE NW AND WEST FOR TONIGHT BASED ON THIS LINE OF THINKING FOR NOW. HOWEVER...WILL TAKE FINAL LOOK AFTER 3PM TO SEE IF LIKELY POPS AREA NEEDS TO BE EXPANDED EASTWARD BASED ON TRACK OF CONVECTION. SOME QUESTION AS TO WHAT SFC PATTERN WILL LOOK LIKE TOMORROW BUT STILL THINK OUTFLOW BOUNDARIES WILL BE AROUND AND MOISTURE WILL REMAIN HIGH. SO WILL KEEP CHC POPS IN FCST FOR TOMORROW. SHOULD BE A BRIEF DRY PERIOD TOMORROW NIGHT BEFORE PCPN CHANCES RETURN FOR TUE NIGHT THROUGH WED NIGHT. MODELS INDICATE STRONGER WAVE RIDING OVER TOP THE RIDGE MID WEEK. THIS WILL DRAG A COLD FRONT DOWN ACROSS THE AREA. FIRST INDICATIONS ARE THE FRONT WILL BE SLOW TO MOVE THROUGH CWA SO WILL HAVE TO HAVE SOME FORM OF CHC POPS THROUGH REST OF THE SHORT TERM FOR NOW. WILL MAKE ADJUSTMENTS NEXT WEEK AS MODELS GET BETTER HANDLE ON SITUATION AND ATMOSPHERE RECOVERS FROM TONIGHTS AND TOMORROWS CONVECTION. TEMPS WILL REMAIN AROUND NORMAL TOMORROW EVEN WITH PCPN AND CLOUD COVER IN THE AREA. HOWEVER...TEMPS WILL RECOVER TO MUCH ABOVE NORMAL BY TUE AS SOUTHERLY FLOW RETURNS QUICKLY. ABOVE NORMAL TEMPS WILL REMAIN REST OF PERIOD AS MID WEEK FRONTAL SYSTEM STAYS JUST NORTH OF THE AREA. MOS GUIDANCE LOOK REASONABLE FOR NOW. LONG TERM...THURSDAY THROUGH SUNDAY CHC POPS WILL CONTINUE INTO THUR AS FRONT SLOWLY PUSHES THROUGH THE AREA. THEN DRY WEATHER CAN BE EXPECTED AS RIDGING AND NORTHWESTERLY FLOW RETURNS. COULD BE SOME WEAK WAVES IN THE FLOW BUT LOCATION AND TIMING IS TOO UNCERTAIN. SO WILL KEEP DRY WEATHER IN FCST FOR THURSDAY NIGHT THROUGH NEXT SUNDAY. TEMPS WILL REMAIN AT OR ABOVE NORMAL FOR THE PERIOD. MEX GUIDANCE LOOKS REASONABLE WITH THIS AS WELL. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 27, 3:05 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 305 PM CDT SUN JUL 27 2008 ILZ027>031-036-037-040>042-047>051-281100- CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA- SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 305 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM COMPLEX DIVING SOUTHEAST OUT OF THE NORTHERN PLAINS/UPPER MIDWEST THIS AFTERNOON SHOULD WEAKEN CONSIDERABLY BEFORE IT REACHES CENTRAL ILLINOIS. HOWEVER...IF THE STORMS HOLD TOGETHER OR ADDITIONAL STORMS FIRE ALONG REMNANT OUTFLOW BOUNDARIES...A FEW SEVERE STORMS ARE POSSIBLE. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE PRIMARY THREAT. AN ADDITIONAL STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER MIDWEST TONIGHT. THESE STORMS MAY TRACK INTO CENTRAL ILLINOIS BY MORNING. THESE STORMS WOULD BE LESS LIKELY TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ILZ038-043>046-052>057-061>063-066>068-071>073-281100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE- PIATT-RICHLAND-SHELBY-VERMILION- 305 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM COMPLEX IS EXPECTED TO FORM OVER THE UPPER MIDWEST TONIGHT. THESE STORMS MAY TRACK INTO CENTRAL AND SOUTHEAST ILLINOIS BY MORNING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODIC WEATHER DISTURBANCES WILL PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
In the hours before
Local storm report, Jul 27, 9:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 W WINCHESTER 39.63N 90.48W
07/27/2008 SCOTT IL LAW ENFORCEMENT
LARGE TREE DOWN ON THE WEST SIDE OF WINCHESTER
&&
SCHAFFERLocal storm report, Jul 27, 9:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
911 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 3 E CAMDEN 40.15N 90.72W
07/27/2008 SCHUYLER IL LAW ENFORCEMENT
LARGE LIMBS BLOCKING THE ROAD AND CONSTRUCTION SIGNS
BLOWN DOWN. POWER OUT IN CAMDEN AND BROOKLYN.
&&
SCHAFFERLocal storm report, Jul 27, 9:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
913 PM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG 4 W RUSHVILLE 40.12N 90.64W
07/27/2008 SCHUYLER IL LAW ENFORCEMENT
LARGE TREE DOWN. TIME ESTIMATED.
&&
SCHAFFERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:30 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Morgan, Schuyler, Scott | 60 min |
| Jul 27, 8:29 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon, Schuyler, Scott | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.